North Dakota, 2023

Hail and Damaging Wind in North Dakota, June 8, 2023

June 8, 2023 · NWS BIS · 6 events in 6 counties and zones

Thunderstorms formed during the afternoon and evening hours as a surface low passed through southwest and south central North Dakota. Some of these storms became severe with the primary impacts being from large hail, though severe wind gusts of 60 mph were reported on the initial severe storm in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed during the afternoon and evening hours as a surface low passed through southwest and south central North Dakota. Some of these storms became severe with the primary impacts being from large hail, though severe wind gusts of 60 mph were reported on the initial severe storm in McLean County. The largest hail reported was the size of a ping pong ball, which fell in McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 8, 11:38 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 11:38 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1238 PM CDT Thu Jun 8 2023

.UPDATE...
Issued at 1238 PM CDT Thu Jun 8 2023

The surface low has expanded a bit south, with surface wind fields
revealing its location across southwest and south central North
Dakota into northwest South Dakota. Scattered convection continues
north of the surface low, although lightning activity has died
off in the past hour or so, with a cumulus field building south of
this activity. RAP-based mesoanalysis does show upwards of 2000
J/kg of instability and 20 to 25 knots of effective bulk shear
across north central North Dakota, with amounts decreasing to the
south and west near the surface low. The expectation is still for
convection to continue building through the afternoon, with some
strong to severe thunderstorms possible. There is still
uncertainty in any specific timing and location, however, with the
latest high-res model runs showing a wide variety of solutions.

UPDATE Issued at 939 AM CDT Thu Jun 8 2023

Continued patchy fog for the next hour or so across the north
central with a few places still reporting reduced visibility, and
daytime satellite imagery showing some very low cloud cover. A
surface low is analyzed over southwest into south central North
Dakota, with scattered thunderstorms across northern North Dakota
on the north side of the low. Thunderstorm activity is expected to
increase through the afternoon as the surface low drifts east,
with a few strong to severe storms possible. Made adjustments to
PoPs through the morning in line with current radar trends,
otherwise going forecast looks good.

UPDATE Issued at 638 AM CDT Thu Jun 8 2023

Added patchy fog early this morning due to widespread mist that is
reducing visibility to as low as 1 mile across much of central
and northwest North Dakota. Conditions will rapidly improve this
morning as the sun continues to rise. Otherwise, a few weak
thunderstorms have developed in northern North Dakota.
Thunderstorms will increase in coverage and intensity this
afternoon.

&&

.SHORT TERM...(Today and Tonight)
Issued at 412 AM CDT Thu Jun 8 2023

Surface low pressure presently sits over western North Dakota and
had been forcing a few showers, and even a couple rumbles of
thunder, earlier in the night. At this point in time, however,
the radar is essentially clear. In addition, a stationary frontal
boundary is set-up over central North Dakota. This frontal
boundary will slowly meander eastward through the day today.

Very moist air and hot temperatures will provide ample
instability this afternoon and early evening. Daytime
heating combined with forcing from the surface low as it slowly
propagates southward should produce scattered showers and
thunderstorms starting early to mid afternoon. Overall coverage
this afternoon through tonight looks to be fairly widespread and
the majority of locations will probably see precipitation at some
point.

Similar to most days the past week, ample instability will be
available, while shear remains relatively weak though still
marginally stronger than the past few days. Generally speaking,
the best shear looks to be the southern half of central North
Dakota in locations mainly east of the Missouri River. However,
the rap suggests 25 kts of 0 to 6 km bulk shear in the northwest
as well. A few lower end severe thunderstorms, meaning winds up to
60 mph and hail around the size of quarters, are possible
especially north and east of the Missouri River. A few showers and
thunderstorms will likely continue through the night, though
should become sub-severe and more isolated in nature as daytime
heating is lost.

Highs today should be mostly in the 80s with a few locations
reaching around 90 degrees. Meanwhile, lows tonight should drop
into the upper 50s to low 60s. As mentioned frequently over the
past week or so, these temperatures remain 10 to 15 degrees above
average for this time of the year.

.LONG TERM...(Friday through Wednesday)
Issued at 412 AM CDT Thu Jun 8 2023

Scattered showers and thunderstorms are likely to persist through
the day Friday as the aforementioned surface low gradually slides
eastward into southern South Dakota/northern Nebraska.
Simultaneously, a cold frontal boundary may trigger additional
showers and thunderstorms as Canadian high pressure begins to work
in from the north. Overall, limited PoPs in the forecast for
Friday night to chances as confidence isn't high enough during any
six hour period to warrant likely or definites. The far
southwestern corner looks to have the best chance for continued
showers and thunderstorms through Friday night. Depending on
exactly where things set up, slow moving storms and training
could lead to localized flooding issues in the far southwest
Friday afternoon through Friday night.

As Canadian high pressure continues pushing into the Northern
Plains, a few lingering showers and thunderstorms may persist in
the southwest through Saturday morning. However, conditions will
be mostly dry and much cooler through the weekend with highs
expected to drop into the 70s. Despite how much cooler the 70s
will feel, highs in the 70s are around average for this time of
the year. Temperatures should warm back up in to the low to mid
80s by the middle of the next week with precipitation chances re-
entering the picture by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1238 PM CDT Thu Jun 8 2023

VFR conditions expected overall through the TAF period. Scattered
showers and thunderstorms are expected to continue developing
through the afternoon and persist through the evening and much of
the overnight hours. A few storms may contain hail and erratic
winds. There is low confidence in exact timing and locations of
any thunderstorms, but the expectation is for most terminals to be
impacted at some point through 12Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Jones
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Jones
Hazardous weather outlook, Jun 8, 11:22 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1222 PM CDT Thu Jun 8 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1222 PM CDT Thu Jun 8 2023 /1122 AM MDT Thu Jun 8 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon through
tonight. A few storms may become severe this afternoon and
evening, especially north and east of the Missouri River, with
the primary threats being quarter size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MEJ

The radar

The Minot AFB radar (KMBX), 97 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
June 8, 12:47 PM CST to 12:49 PM CST
Where
McLean County, 4.37 mi NNW of Emmet
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.710, -101.680

Hail, Logan

When
June 8, 4:47 PM CST to 4:50 PM CST
Where
Logan County, 6.66 mi NNW of Lehr
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.370, -99.400

Hail, Ward

When
June 8, 4:53 PM CST to 4:55 PM CST
Where
Ward County, 4.97 mi SSE of Niobe
Measured
1 in hail
Reported by
Public
Coordinates
48.620, -102.160

Hail, McIntosh

When
June 8, 5:20 PM CST to 5:23 PM CST
Where
McIntosh County, 19.93 mi NE of Ashley
Measured
1.5 in hail
Reported by
Public
Coordinates
46.230, -99.070

Hail, Pierce

When
June 8, 5:47 PM CST to 5:53 PM CST
Where
Pierce County, 6.9 mi W of Wolford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -99.850

Hail, Mountrail

When
June 8, 7:41 PM CST to 7:44 PM CST
Where
Mountrail County, 5.6 mi S of Sanish
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.900, -102.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102359, 1102360, 1102361, 1102363, 1102364, 1102365.